9 Medications That May Cause Loss of Taste

Prescription Drugs

9 Medications That May Cause Loss of Taste

Jennifer Hadley
By Jennifer Hadley
Feb 26, 2021
Carina Fung, PharmD, BCPPS
Medically Reviewed ByCarina Fung, PharmD, BCPPS
Illustration of a man sitting at his kitchen table eating takeout.

The medical term for a complete loss of taste is called ageusia, which is a rare condition. However, a sudden loss of taste may be a symptom of a viral infection such as COVID-19, so you should notify your health care provider right away. In addition to various illnesses that may alter your sense of taste (dysgeusia), medications may also be to blame. So, what medications cause a loss of taste?

Read on to learn if a medication you’re taking may be responsible for a temporary loss of taste.

Use the RxSaver tool below to search discounted coupons at nearby pharmacies.

Most Common Medications That May Cause a Loss of Taste

Common medications that may cause a loss of taste include:

  • Heart rate/chest pain medications
  • High blood pressure medications
  • Hyperthyroid medications
  • Irritable bowel syndrome medications
  • Nail and Skin Fungus medications
  • Seizure medications

Heart Rate & Chest Pain Medication

Medications used to regulate heart rate, or to treat chest pain (angina) can alter your sense of taste, or cause you to lose your sense of taste.

Diltiazem (Generic Cardizem)

Diltiazem, the generic for Cardizem, is known as a calcium channel blocker. It is prescribed to lower heart rate and reduce blood pressure. Loss of taste may occur when taking this medication.

High Blood Pressure Medications

Medications including diuretics are prescribed to treat high blood pressure. An unwanted side effect of these medications may be a loss of taste.

Hydrochlorothiazide

Hydrochlorothiazide is commonly referred to as a “water pill” because it is a diuretic. It helps you to make more urine, by expelling extra water and salt. This helps lower blood pressure and helps reduce swelling (edema). Some individuals may experience a weakened or lost sense of taste when taking hydrochlorothiazide.

Spironolactone (Generic Aldactone)

Spironolactone, the generic for Aldactone, is a diuretic, commonly called a water pill. It is prescribed to treat high blood pressure and heart failure. Loss of taste may be a side effect of spironolactone.

Hyperthyroid Medications

Prescription medication used to treat an overactive thyroid (hyperthyroidism) may lead to a reduced sense of taste or loss of taste.

Methimazole (Generic Tapazole)

Methimazole, the generic for the brand drug Tapazole is used to treat an overactive thyroid by stopping the thyroid gland from producing excess hormone. Methimazole has been linked to a loss of taste or reduced sense of taste.

Irritable Bowel Syndrome Medications

Prescription drugs that are used to treat irritable bowel syndrome (IBS) may cause some people to experience a loss of taste.

Dicyclomine (Generic Bentyl)

Dicyclomine, the generic for the brand drug Bentyl is prescribed to reduce intestinal and stomach cramping associated with IBS. It may lead to a temporary loss of taste or a weakened sense of taste.

Hyoscyamine Sulfate (Generic Levsin)

Hyoscyamine, the generic for Levsin is a type of drug known as an anticholinergic/antispasmodic. It is prescribed for symptoms of irritable bowel syndrome including diarrhea, and stomach and intestinal cramping. It may cause some people to experience a partial or total temporary loss of taste.

Nail and Skin Fungus Medications

Antifungal medication prescribed to treat nail fungus and fungal infections affecting the skin may lead to a loss of taste as an unwanted side effect.

Terbinafine (Generic Lamisil)

Terbinafine, the generic for Lamisil, is used to treat fungal infections of toenails. It may also be prescribed to treat fungal infections that cause the lightening or darkening of the skin. Terbinafine may cause a temporary loss of taste.

Seizure Medications

Anticonvulsant/anti-epileptic medications prescribed to prevent and reduce the incidence of seizures may result in a loss of taste for some individuals.

Carbamazepine (Generic Epitol, Tegretol)

Carbamazepine, the generic drug for Epitol and Tegretol is prescribed to prevent and control seizures. It is also sometimes prescribed to alleviate nerve pain. There have been some reports of this medication being linked to loss of taste (ageusia) and hypogeusia, which is a diminished sense of taste.

Why do medications cause a loss of taste?

Interestingly, a perceived loss of taste is frequently caused by a loss of smell. After all, our sense of smell significantly affects how we taste food. Any medication that interferes with either the olfactory senses, or taste buds may cause you to have a strange taste in your mouth, a weakened sense of taste, or a total loss of taste.

Medications that can interfere with your sense of taste may do so by sending mixed messages to your brain, introducing new chemicals to your saliva, or changing the way your taste buds pick up different flavors.

Is the loss of taste caused by medication temporary?

Yes, A loss of taste due to medication is temporary. It should resolve after you’ve stopped taking that medication.

How to treat loss of taste caused by medication?

If you’ve lost your sense of taste due to a medication, talk to your health care provider about changing your medication. There are often several or many medications that may treat your specific condition. So, a switch to a different prescription drug may help.

"Super easy to use and saves me $50 or more a month!"

Lauren

Download In The Apple App Store
Download In The Google Play Store
Download Our Mobile App

Talk to Your Health Care Provider

If you’ve suddenly lost your sense of taste, contact your health care provider. A loss of taste can be a symptom of viral infection in the respiratory system, such as COVID-19. However, a loss of taste or altered sense of taste may also be due to nasal polyps, an ear infection, or medications. If you’ve lost your sense of taste, don’t panic, but do notify your health care provider as soon as possible.

Jennifer Hadley

Jennifer Hadley

Jen Hadley is a freelance writer and journalist based in Los Angeles, who writes extensively about the medical, legal, health care, and consumer products industries. Jen is a regular contributor to RxSaver.

Carina Fung, PharmD, BCPPS

Carina Fung, PharmD, BCPPS

Carina Fung, PharmD, BCPPS., is a pharmacist who earned her PharmD from St. John’s University in Queens, NY. She maintains an active practice, serving as a Board-Certified Pediatric Pharmacotherapy Specialist at a large metropolitan teaching hospital in New York City. Carina has also published in pharmacy journals and works as a consultant reviewing medical articles for publication.

The information on this site is generalized and is not medical advice. It is intended to supplement, not substitute for, the expertise and judgment of your healthcare professional. Always seek the advice of your healthcare professional with any questions you may have regarding a medical condition. Never disregard seeking advice or delay in seeking treatment because of something you have read on our site. RxSaver makes no warranty as to the accuracy, reliability or completeness of this information.

If you are in crisis or you think you may have a medical emergency, call your doctor or 911 immediately.